Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 3, 2017, 8:13 PM CDT for Jasper County, Newton County, Texas; Beauregard Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 8:13 PM CDT (01:13 UTC)
- Expired
- May 3, 2017, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beauregard Parish, LA, Jasper County, TX, Newton County, TX
The radar
The Lake Charles radar (KLCH), 80 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1128 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 459 m²/s²
- 0-3 km storm-relative helicity
- 554 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 25.7
The text
As transmitted.
685
WUUS54 KLCH 040113
SVRLCH
LAC011-TXC241-351-040145-
/O.NEW.KLCH.SV.W.0109.170504T0113Z-170504T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
813 PM CDT WED MAY 3 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Western Beauregard Parish in southwestern Louisiana...
Southern Newton County in southeastern Texas...
Southeastern Jasper County in southeastern Texas...
* Until 845 PM CDT
* At 812 PM CDT, severe thunderstorms were located along a line
extending from near Trout Creek to 7 miles north of Buna, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kirbyville, Merryville, Call, Evadale, Fields, Bon Weir, Buna,
Trout Creek, Bivens, Magnolia Springs, Old Salem, Mt. Union,
Wrights Settlement, Devils Pocket, Bancroft and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3083 9350 3049 9344 3049 9349 3043 9349
3040 9364 3040 9374 3038 9376 3032 9410
3035 9408 3041 9412 3053 9407 3055 9409
3058 9409 3064 9405 3066 9407 3066 9409
3069 9409 3069 9413 3072 9413
TIME...MOT...LOC 0112Z 260DEG 32KT 3062 9375 3055 9401
HAIL...1.00IN
WIND...60MPH
$$
131 follow-up statement
911
WWUS54 KLCH 040136
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
836 PM CDT WED MAY 3 2017
LAC011-TXC241-351-040146-
/O.EXP.KLCH.SV.W.0109.000000T0000Z-170504T0145Z/
Beauregard LA-Newton TX-Jasper TX-
836 PM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BEAUREGARD PARISH...
SOUTHERN NEWTON AND SOUTHEASTERN JASPER COUNTIES WILL EXPIRE AT 845
PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Louisiana...and southeastern Texas.
LAT...LON 3083 9350 3049 9344 3049 9349 3043 9349
3040 9364 3040 9374 3038 9376 3032 9410
3035 9408 3041 9412 3053 9407 3055 9409
3058 9409 3064 9405 3066 9407 3066 9409
3069 9409 3069 9413 3072 9413
TIME...MOT...LOC 0136Z 260DEG 32KT 3066 9351 3059 9377
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:42 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 3, 6:42 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
642 PM CDT Wed May 3 2017
.DISCUSSION...
For the 04/00Z TAF Issuance.
&&
.AVIATION...
Clusters of showers and thunderstorms will continue at TAF sites
until a cold front/squall line move through during the evening
hours. After the cold front moves through, shower activity will
gradually end overnight with VFR conditions expected on Thursday.
Rua
&&
.PREV DISCUSSION... /issued 514 PM CDT Wed May 3 2017/
UPDATE...
Tornado Watch 190 has expired and Severe Thunderstorm Watch 192
has been issued for most of the area through midnight. The watch
covers all but the easternmost zones.
24
PREV DISCUSSION... /issued 441 PM CDT Wed May 3 2017/
SYNOPSIS...
Very busy day with severe weather this morning and flooding this
afternoon. A band of 5 to 8 inches of rainfall fell from northeast
Hardin County across southern Jasper and Newton Counties into
Calcasieu and Jeff Davis Parishes in southwest LA. Several reports
of flooding have been received, with significant flooding
affecting portions of Lake Charles requiring issuance of a Flash
Flood Emergency.
Additional storms continue to develop acrs northern portions of
the CWA ahead of a cold front that extends from the TX/LA border
west of SHV southwest toward Austin.
24
DISCUSSION...
The risk of severe weather and flooding continues across the area
this evening until the passage of the cold front. A tornado watch
remains in effect through 5 PM and an additional watch is likely
to be issued for the evening hours. The Flash Flood Watch remains
in effect through Thursday morning as an additional 3 to 5 inches
of rainfall will be possible as the convection north of the area
evolves into a squall line. Left the wind advisory in effect
across the coastal parishes and county as gusty southerly winds
will continue ahead of the front. The southerly flow will allow
water to pile up along the coast, leading to possible minor
coastal flooding this evening.
The potent upper level low and sfc cold front is expected to
move through the area this evening, and eventually east of the
region by 3 to 4 AM. This will bring an end to all the hazards
over the land zones as the drier air moves into the region. High
pres will build in behind the front overnight into Thursday bringing
much cooler and drier weather to the region for the next several
days.
24
MARINE...
MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE
TONIGHT AHEAD OF A COLD FRONT. THE INCREASED ONSHORE FLOW WILL
LEAD TO ELEVATED TIDES OF 1.5 TO 2.0 FEET ABOVE PREDICTED LEVELS
THIS EVENING AND OVERNIGHT. THE FRONT WILL MOVE ACROSS THE
COASTAL WATERS AFTER MIDNIGHT, WITH WINDS SHIFTING TO THE
NORTHWEST AND STRENGTHENING. NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE FRONT AS IT MOVES THROUGH. MODERATE TO STRONG
OFFSHORE FLOW IS EXPECTED THURSDAY THROUGH EARLY FRIDAY AS HIGH
PRESSURE BUILDS OVER THE REGION, WITH WINDS GRADUALLY SHIFTING TO
THE SOUTH BY SUNDAY.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 52 70 50 76 / 100 10 0 0
LCH 56 73 53 78 / 100 10 0 0
LFT 58 73 53 77 / 100 10 0 0
BPT 55 74 53 79 / 100 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ027>033-
041>045-052>055-073-074.
Coastal Flood Advisory until 1 AM CDT Thursday for LAZ073-074.
Wind Advisory until 1 AM CDT Thursday for LAZ044-045-052>055-073-
074.
Wind Advisory until 7 PM CDT this evening for LAZ028-029-031>033-
041>043.
Coastal Flood Advisory until 4 AM CDT Thursday for LAZ052>054.
TX...Flash Flood Watch through Thursday morning for TXZ180-201-215-
216-259>262.
Coastal Flood Advisory until 1 AM CDT Thursday for TXZ215-216.
Wind Advisory until 7 PM CDT this evening for TXZ215-216.
GM...Small Craft Advisory until 7 AM CDT Friday for GMZ470-472-475.
Small Craft Advisory from 7 AM to 4 PM CDT Thursday for GMZ430-
432-435.
Small Craft Exercise Caution through Thursday morning for GMZ430-
432-435.
Small Craft Advisory until 1 AM CDT Friday for GMZ450-452-455.
&&
AVIATION...07Hazardous weather outlook, May 3, 5:15 AM CDT, 14 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 515 AM CDT Wed May 3 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 041100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 515 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight Rapid changes with deteriorating weather conditions expected today. The Storm Prediction Center has entire area with an Enhanced Risk of severe thunderstorms, with large hail possible and damaging winds the primary severe weather threat. Moderate risk of excessive rainfall today with rain amounts of 3 to 6 inches are expected across Southern Louisiana, with isolated amounts exceeding 8 inches possible. Elsewhere slight risk of excessive rainfall with rain amounts of 2 to 3 inches are expected with isolated amounts exceeding 5 inches possible across Southeast Texas and Central Louisiana. Elevated south to southeasterly winds will lead to elevated tides of 1.5 to 2.0 feet above predicted levels this afternoon and evening. This will result in tidal levels between 3.3 - 3.8 feet MLLW later this afternoon and evening along coastal Southern Louisiana and Southeast Texas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Precipitation expected to end once the cold front passes, with cooler than normal temperatures expected though Saturday. A warming trend with no precipitation is expected Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely needed later this morning through the evening hours. GMZ430-432-435-450-452-455-470-472-475-041100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 515 AM CDT Wed May 3 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight South to southeasterly winds will continue strengthening today ahead of the next cold front this evening and early Thursday morning. Moderate to strong offshore flow is expected behind the cold front. Small craft advisories are in effect for all marine zones. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Moderate to strong offshore flow will continue behind the cold front on Thursday, subsiding on Friday. Small craft advisories will continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely needed later this morning through the evening hours.
In the hours before
Special weather statement, May 3, 7:21 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
721 PM CDT WED MAY 3 2017
LAZ027-030-TXZ180-259-260-040115-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
Tyler TX-
721 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...TYLER...NEWTON AND NORTHEASTERN JASPER
COUNTIES UNTIL 815 PM CDT...
At 720 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burr Ferry to Chester. Movement was south
at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Woodville, Newton, Kirbyville, Merryville, Colmesneil,
Chester, Warren, Town Bluff, Ebenezer, Bon Weir, Burkeville,
Deridder, Mayflower, Spurger, Harrisburg, Junction, Stringtown,
Farrsville and Magnolia Springs.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern and west central Louisiana...and southeastern Texas.
LAT...LON 3117 9359 3117 9358 3120 9344 3076 9327
3053 9443 3053 9454 3078 9461 3094 9464
TIME...MOT...LOC 0020Z 351DEG 16KT 3112 9351 3090 9461
06Local storm report, May 3, 7:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
731 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD LEESVILLE 31.14N 93.27W
05/03/2017 VERNON LA PUBLIC
SIGNIFICANT STREET FLOODING.
&&Local storm report, May 3, 7:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
750 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL BAYOU VISTA 29.69N 91.27W
05/03/2017 E0.25 INCH ST. MARY LA TRAINED SPOTTER
STORM SPOTTER REPORTS PEA SIZE HAIL.
&&
DJONESSpecial weather statement, May 3, 7:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
757 PM CDT WED MAY 3 2017
LAZ031>033-042-043-040145-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
757 PM CDT WED MAY 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON DAVIS...
SOUTHERN EVANGELINE...NORTHERN ACADIA...WEST CENTRAL ST. LANDRY AND
SOUTHEASTERN ALLEN PARISHES UNTIL 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pine Prairie to 6 miles north of Basile to
near Leblanc. Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Opelousas, Eunice, Jennings, Church Point, Mamou, Kinder, Basile,
Iota, Elton, Evangeline, Pine Prairie, Chataignier, Mowata, Maxie,
Savoy, Duralde, Egan, Pine Island, Lawtell and Swords.
A severe thunderstorm watch remains in effect until midnight CDT for
central and southwestern Louisiana.
LAT...LON 3048 9215 3030 9229 3026 9235 3021 9253
3018 9265 3055 9295 3062 9268 3085 9245
TIME...MOT...LOC 0057Z 321DEG 32KT 3075 9246 3058 9263 3051 9290
06Local storm report, May 3, 8:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
809 PM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL SPURGER 30.69N 94.18W
05/03/2017 E1.00 INCH TYLER TX PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL IN SPURGER
&&
DJONESSpecial weather statement, May 3, 8:09 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Lake Charles LA 809 PM CDT WED MAY 3 2017 LAZ031-041-042-074-040215- Calcasieu LA-Jefferson Davis LA-Allen LA-East Cameron LA- 809 PM CDT WED MAY 3 2017 ...SPECIAL WEATHER STATEMENT... At 808 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Leblanc to Westlake. Movement was southeast at 30 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Lake Charles, Jennings, Westlake, Welsh, Iowa, Fenton, Lacassine National Wildlife Refuge, Hayes, Moss Bluff, Buller, Lebleu Settlement, Pine Island, Thornwell, Leblanc, Holmwood, Bell City, Roanoke and Lacassine. A severe thunderstorm watch remains in effect until midnight CDT for southwestern Louisiana. LAT...LON 3017 9263 2995 9297 3025 9335 3054 9291 TIME...MOT...LOC 0108Z 312DEG 24KT 3047 9295 3027 9325 06
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:21 PM CDT | Special Weather Statement | LCH | Jasper, Newton, Tyler | 54 min |
| May 3, 7:27 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 48 min |
| May 3, 8:51 PM CDT | Special Weather Statement | LCH | Jefferson, Orange | 54 min |
| May 3, 9:39 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson | 66 min |
| May 3, 11:16 PM CDT | Areal Flood Warning | LCH | Jasper, Newton | 18 hr |
| May 4, 1:25 PM CDT | Wind Advisory | LCH | 6 hr | |
| May 3, 7:06 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides, Vernon | 32 min |
| May 3, 7:16 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 18 min |
| May 3, 7:26 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard | 37 min |
| May 3, 7:32 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Evangeline, Rapides | 30 min |
| May 3, 7:57 PM CDT | Special Weather Statement | LCH | Acadia, Evangeline | 48 min |
| May 3, 8:09 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 66 min |
| May 3, 8:35 PM CDT | River Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 63 hr |
| May 3, 8:40 PM CDT | Special Weather Statement | LCH | Saint Landry | 50 min |
| May 3, 8:49 PM CDT | Special Marine Warning | LCH | 86 min | |
| May 3, 8:59 PM CDT | Special Weather Statement | LCH | Saint Martin, St. Mary | 46 min |
| May 3, 9:17 PM CDT | River Flood Warning | LCH | Rapides | 8 days |
| May 3, 9:17 PM CDT | River Flood Warning | LCH | Allen | 5 days |
| May 3, 9:17 PM CDT | River Flood Warning | LCH | Allen, Jefferson Davis | 6 days |
| May 3, 9:17 PM CDT | River Flood Warning | LCH | Beauregard | 4 days |
| May 3, 9:17 PM CDT | River Flood Warning | LCH | Allen | 5 days |
| May 3, 9:24 PM CDT | Special Weather Statement | LCH | Saint Martin | 51 min |
| May 3, 9:34 PM CDT | Special Marine Warning | LCH | 116 min | |
| May 3, 11:36 PM CDT | Special Marine Warning | LCH | 114 min | |
| May 4, 1:30 AM CDT | Special Marine Warning | LCH | 2 hr | |
| May 4, 11:26 AM CDT | River Flood Warning | LCH | Saint Martin, St. Mary | 47 days |
| May 4, 2:12 PM CDT | River Flood Warning | LCH | Vernon | 3 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.